Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Clin Oncol. 2007 Apr;30(2):126-32.

The rates of chemotherapy-induced amenorrhea in patients treated with adjuvant doxorubicin and cyclophosphamide followed by a taxane.

Author information

  • 1Breast Care Center, The Methodist Hospital and Baylor College of Medicine, Houston, Texas, USA. yltham@breastcenter.tmc.edu

Abstract

OBJECTIVE:

Adjuvant chemotherapy in premenopausal women with breast cancer may induce amenorrhea, which can affect fertility, choice of hormonal therapy, and increase the risk of late toxicity. The incidence of chemotherapy-induced amenorrhea (CIA) resulting from doxorubicin and cyclophosphamide (AC) followed by a taxane (T) is poorly characterized.

METHODS:

We retrospectively surveyed women who were premenopausal and less than age 50 at initiation of chemotherapy to determine the rates of CIA in women receiving AC followed by T compared with AC alone.

RESULTS:

One hundred ninety-one eligible women completed the survey. The rate of CIA in women who received AC followed by T was 64% (95% confidence interval [CI] = 55-72%) compared with 55% (95% CI = 43-66%) in AC alone. As expected, CIA rates were higher in older than younger women (82% vs. 55%, P = 0.004). Multivariate logistic regression analysis revealed that age >40 was associated with a 4.6-fold increased risk of CIA (95% CI = 1.7-12.1, P = 0.002). It also revealed that receiving T after AC was associated with an odds ratio of 1.9 for CIA as compared with receiving AC alone (95% CI = 1.0-3.5, P = 0.05). Despite > or =6 months of amenorrhea, many women < or =40 resumed menses (40%). CIA was more likely to be irreversible in those >40. The addition of taxanes did not alter the rate of reversibility for the group as a whole (P = 0.36).

CONCLUSIONS:

Older age and the addition of taxane to AC increased the risk of CIA and the amenorrhea was more likely to be irreversible for women >40. Women < or =40 often resume menstruation even after 6 months of amenorrhea, and the addition of T does not play a role. Subsequent resumption of menstrual function must be considered when initiating appropriate hormonal therapy.

PMID:
17414460
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk